Serotonin Syndrome in Dogs and Cats

Serotonin is a neurotransmitter found in the central nervous system (CNS) which includes the brain and spinal cord.  It is also in the peripheral nervous system which is basically, the rest of the body. It is synthetized from an amino acid called tryptophan. According to Dr. Sharon Gwaitney-Brant, this important neurotransmitter is involved “. . . in the regulation of many CNS functions including personality/behavior, sleep, appetite, aggression, temperature regulation, sexual function, motor control, and pain perception. Peripherally, serotonin is involved in platelet aggregation, and stimulation of smooth muscle contraction regulating vasoconstriction, bronchoconstriction, intestinal peristalsis and uterine contraction.”

Serotonin syndrome is the term used to describe the clinical signs that occur when too much serotonin is found in the body. In veterinary medicine, the most common cause is an overdose of serotonergic drugs and supplements. The common history is when a veterinarian prescribes a drug that increases serotonin levels without knowing that the dog or cat is on a supplement that does the same. In my experience, this occurs most often when amitriptyline, buspirone, clomipramine or fluoxetine are combined with St. John’s wart. I have also seen it when animals are on a combination of serotonin elevating medications or when a dog or cat has been transitioned from one drug to another without allowing enough time for washout of the first drug. The worst cases occur when animals ingest large quantities of serotonergic drugs.

Signs of serotonin syndrome fall into three general categories depending upon the area of the nervous system being stimulated and can vary greatly from mild lethargy or restlessness to coma and death. The syndrome usually starts soon after ingestion with diarrhea, vomiting and a mild fever. As it progresses, dogs and cats are often ataxic which means they walk like they are drunk. By the time I usually see them, the animals are often experiencing seizures, are struggling to breathe and have dangerously high body temperatures of >105 F. If not quickly controlled, disseminated intravascular coagulation (DIC) occurs which usually results in the patient’s death.

As with all intoxications, quick medical care is the key to helping these patients. If you think your pet may be suffering from serotonin syndrome, bring them in for immediate care.

Sources:

-Gwaltney-Brant, Sharon. ‘Serotonin Syndrome’. Associate Database, VIN, last updated 05/23/2011.

-Gwaltney-Brant, Sharon. ‘Serotonin Syndrome’. International Veterinary Emergency and Critical Care Symposium 2015.

Published by kristennelsondvm

Dr. Kristen Nelson grew up on a farm in Watertown, Minn., where she developed a deep love for animals of all kinds. She received a Doctor of Veterinary Medicine degree from the University of Minnesota, College of Veterinary Medicine. Kris then completed a small-animal internship at the prestigious Animal Medical Center in New York City. In addition to writing and speaking, she cares for small and exotic animals in Scottsdale, Az. Dr. Nelson is widely quoted in the media. Her credits include Ladies’ Home Journal, USA TODAY, the Los Angeles Times and numerous radio and television interviews. Dr. Nelson has written two books, Coated With Fur: A Vet’s Life and Coated With Fur: A Blind Cat’s Love. Kris and her husband Steve share their home with rescued cats, birds and a dog.

Leave a comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.